FDA Investigating Dangerous Side-Effects for Children Using Cough Medicine Containing Codeine
The Food and Drug Administration (FDA) announced on Wednesday, July 1st that it would be launching an investigation into potential serious health risks associated with prescribing cough medicine containing the pain-killing medication Codeine to children under 18 years of age. This is not the first time the FDA has taken an extremely critical stance on the risks of prescribing this powerful drug to children, and patients and doctors should be taking notice of this new development.
Codeine is an opioid medication that can be used to dull pain as well as reduce coughing. Low doses of Codeine are usually combined with other medications to create common, over-the-counter cough and cold medicines. Once ingested, however, the body converts Codeine into the more powerful opioid Morphine which, in large doses, can cause serious health risks including difficulty breathing. The FDA has found that young children and children that suffer from breathing problems may be more susceptible to suffering from these serious side-effects after taking medication containing Codeine.
The FDA is advising parents that have given their children over-the-counter cold medicine containing the drug Codeine to watch for the following symptoms, as they may be an indication of a serious medical emergency:
- Shallow Breathing
- Difficult or Noisy Breathing
- Unusual Sleepiness
If you or a loved one has witnessed any of the above symptoms in your child after giving them cough medicine, the FDA advises you to take them to the emergency room for an evaluation immediately.
The FDA investigation into the safety of prescribing children cold medication containing Codeine stems from a February 2013 announcement where the FDA assigned a “Boxed Warning” to the labels of all products containing Codeine. This 2013 Boxed Warning, which is the strongest warning the FDA can assign to a medication, alerted parents and doctors that the use of Codeine to treat children who required postoperative pain management could lead to dangerous or potentially fatal side-effects.
At the time, the FDA was reviewing reports of children that had taken medications containing codeine after undergoing tonsillectomy or adenoidectomy and had suffered fatal or life-threatening side effects as a result. The side-effects observed in these children, including labored, shallow breathing, and acute respiratory depression, may also impact children that use codeine to treat symptoms of a cough. These reports, which included three pediatric deaths of children aged two to five, showed that the use of Codeine was to blame for these horrific and tragic injuries.
Doctors and parents must be extremely selective and deliberate about the medications prescribed to young children. Opioids such as Codeine can be extremely effective in treating many symptoms, but these powerful medicines can also cause severe and dangerous side-effects. Talk to your doctor or medical professional before starting any treatments.
If you or a loved one has been harmed after taking cough medication containing Codeine, you will need an experienced Oklahoma Medical Malpractice lawyer to advise you about your right to pursue compensation for damages. Trust the Tulsa, Oklahoma Defective Product and Personal Injury attorneys of Graves McLain to handle your case with the utmost dedication, discretion, and compassion.
Your case and your injuries are serious. At Graves McLain, we treat them that way. Call Graves McLain today at 918-359-6600 to receive a FREE, confidential and no-obligation consultation. Our experienced legal team will help provide the answers you seek.
Graves McLain – Serious Lawyers for Serious Injuries